Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Cartan structures on contact manifolds

Authors: G. Burdet and M. Perrin
Journal: Trans. Amer. Math. Soc. 266 (1981), 583-602
MSC: Primary 53C10; Secondary 53C15, 53C30
MathSciNet review: 617553
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Owing to the existence of a dilatation generator of eigenvalues $ \pm 2, \pm 1,0$ the symplectic Lie algebra is considered as a $ \vert 2\vert$-graded Lie algebra. The corresponding decomposition of the symplectic group $ {\text{Sp(2(}}n + 1{\text{),}}{\mathbf{R}}{\text{)}}$ makes the semidirect product (denoted $ {L^0}$) of the $ (2n + 1)$-dimensional Weyl group by the conformal symplectic group $ {\text{CSp(}}2n,{\mathbf{R}}{\text{)}}$ appear as a privileged subgroup and permits one to construct a $ 2n + 1$-dimensional homogeneous space possessing a natural contact form. Then $ {\text{Sp}}(2(n + 1),{\mathbf{R}})$-valued Cartan connections on a $ {L^0}$principal fibre bundle over a $ 2n + 1$-dimensional manifold $ {B_{2n + 1}}$ are constructed and called symplectic Cartan connections. The conditions for obtaining a unique symplectic Cartan connection are given. The existence of this unique Cartan connection is used to define the notion of contact structure over $ {B_{2n + 1}}$ and it is shown that any $ {L^0}$-structure of degree $ 2$ over $ {B_{2n + 1}}$ can be considered as a contact structure on it. Moreover it is shown that a contact structure can be associated in a canonical way to any contact manifold.

References [Enhancements On Off] (What's this?)

  • [1] G. Burdet and M. Perrin, Realizations of the central extension of the inhomogeneous symplectic algebra as time dependent invariance algebras of nonrelativistic quantum systems, J. Mathematical Phys. 16 (1975), 1692-1703, Appendix A. MR 0371277 (51:7498)
  • [2] E. Cartan, Oeuvres complètes. Partie III, Vol. 1, Gauthier-Villars, Paris, 1955. MR 0075130 (17:697u)
  • [3] Ch. Ehresmann, Les connexions infinitésimales dans un espace fibré différentiable, Colloq. Topologie (Brussels, 1950), Thone, Liège; Masson, Paris, 1951, pp. 29-55. MR 0042768 (13:159e)
  • [4] S. Kobayashi, Transformation groups in differential geometry, Springer-Verlag, Berlin and New York, 1972. MR 0355886 (50:8360)
  • [5] -, ibid., p. 28.
  • [6] -, op. cit., p. 127.
  • [7] -, op. cit., p. 13.
  • [8] -, op. cit., p. 15.
  • [9] -, op. cit., p. 130.
  • [10] -, op. cit., p. 137.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C10, 53C15, 53C30

Retrieve articles in all journals with MSC: 53C10, 53C15, 53C30

Additional Information

Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society